HealthBoards

HealthBoards (http://www.healthboards.com/boards/)
-   Chemotherapy (http://www.healthboards.com/boards/chemotherapy/)
-   -   Chemotherapy and digestion - What the Doctors didn't tell me (http://www.healthboards.com/boards/chemotherapy/638620-chemotherapy-digestion-what-doctors-didnt-tell-me.html)

wolfman54 10-01-2008 10:39 PM

Chemotherapy and digestion - What the Doctors didn't tell me
 
:rolleyes: From January 2008 through the beginning of June 2008 I had four chemotherapy sessions. By mid-July 2008 I was in the emergency ward in excruciating pain which encompassed my chest, across my back at the shoulder blade level and pain up and down both of my arms. At first my symptoms were diagnosed as a heart attack. After performing all of the relevant tests for a heart attack and discovering that my heart was beating strongly, normally albeit at an elevated rate heart attack as a cause was ruled out. A CT scan with dye was performed and the scan showed that my lung diaphragm was supposedly paralyzed which was thought to be due to the small cell lung cancer. What didn't add up was that the physicians also stated that my diaphragm was "pushing" up into my left lung. Rather than further testing I was given a large dose of liquid Demerol and sent away. It was the typical "if I can't diagnose the patient then dope the hell out of the patient and the bothersome questions will go away"! My wife and I are both equestrians and she felt that I was acting very much like a colicky horse. On to the internet for human symptoms of colic and she discovered that there is a product called "Beano" that is designed to control human colic. I have been taking three tablets of Beano prior to each meal and have not had an attack since. I had an appointment with my oncologist today (October 1, 2008) and the oncologist readily admitted that many patients that have had chemotherapy have difficulty with digesting foods that are high in fibre or also known as roughage. This inability to digest the foods that are good for you such as vegetables and fruits causes a great deal of gas in the colon. This gas is trapped and is not able to escape through burping or passing gas. This is what causes the severe pain as the trapped gas expands the colon. Golly, both my wife and I really wished that our oncologist had told us about this potential side effect of chemotherapy. The oncologist knew about the Beano having recommended it for other patients. So this post is for those of you with cancer and are in or have completed your chemotherapy and who are having issues with severe pain after eating. Dang it, the oncologist could have saved me a from a great deal of pain and as well as discomfort caused by the Demerol injection if he had just thought about it. I hope that this information helps some of you avoid what I just recently went through.:mad: wolfman54

Canberragirl 12-26-2008 06:08 PM

re: Chemotherapy and digestion - What the Doctors didn't tell me
 
:wave:Dear Wolfman54,
I started chemo only last week and have been suffering terribly with the burps. It was only when I raised it as an issue that I was told it was not uncommon. As I am already on medication for reflux (pre-chemo) the advice has been to add over the counter mixtures - they invariably taste like liquid chalk. What are the active ingredients of Beano? It may well be available here in Australia but under a different name.
Please ignore previous post - I am new to this!!!!!!!:dizzy:
Canberragirl

lady55 12-26-2008 08:23 PM

re: Chemotherapy and digestion - What the Doctors didn't tell me
 
Also, try a teaspoon of Paragoric. that is what Mom gave their babies with collic back in the 50's. It's cheap, and you won't become addicted to it, only take once in awhile. Good luck with your stomach problems, my husband fights them every day due to a targeted cancer pill. Theparagoric doesn't help him much, he takes Nexium.

snowmelts 03-27-2009 10:47 AM

re: Chemotherapy and digestion - What the Doctors didn't tell me
 
Oh the "CHEMO TUMMY" was a painful painflul thing for me.
Threw everything up and got dry heaves on top of that.
lost 20 lbs in the first month.
Guess what ?????? they have pills for this..one for my horribly sore throat and one for my poor tummy too. Still doing chemo once a week but food is beginning to taste like food and its staying down nicely.
I have no idea why they don't tell us this in the beginning. I AM EATING A TON of food now with no tummy pain at all but I certainly have to take the pills..
ASK your DR for pills to help with the food problem,

albart13 05-20-2009 09:36 AM

re: Chemotherapy and digestion - What the Doctors didn't tell me
 
[QUOTE=Canberragirl;3830125]:wave:Dear Wolfman54,
I started chemo only last week and have been suffering terribly with the burps. It was only when I raised it as an issue that I was told it was not uncommon. As I am already on medication for reflux (pre-chemo) the advice has been to add over the counter mixtures - they invariably taste like liquid chalk. What are the active ingredients of Beano? It may well be available here in Australia but under a different name.
Please ignore previous post - I am new to this!!!!!!!:dizzy:
Canberragirl[/QUOTE]
Beano box says it's a "natural food enzyme" identified as "Alpha-galaclosidase enzyme 300 GALU (derived from Aspergillus *****)"
"Other ingredients: Cellulose gel, mannitol, invertase, potato-starch, magnesium stearate, colloidal silica, gelatin. Contains: cod, flounder, redfish, wheat"

lyrrah 02-20-2010 03:34 PM

re: Chemotherapy and digestion - What the Doctors didn't tell me
 
[QUOTE=wolfman54;3748371]:rolleyes: From January 2008 through the beginning of June 2008 I had four chemotherapy sessions. By mid-July 2008 I was in the emergency ward in excruciating pain which encompassed my chest, across my back at the shoulder blade level and pain up and down both of my arms. At first my symptoms were diagnosed as a heart attack. After performing all of the relevant tests for a heart attack and discovering that my heart was beating strongly, normally albeit at an elevated rate heart attack as a cause was ruled out. A CT scan with dye was performed and the scan showed that my lung diaphragm was supposedly paralyzed which was thought to be due to the small cell lung cancer. What didn't add up was that the physicians also stated that my diaphragm was "pushing" up into my left lung. Rather than further testing I was given a large dose of liquid Demerol and sent away. It was the typical "if I can't diagnose the patient then dope the hell out of the patient and the bothersome questions will go away"! My wife and I are both equestrians and she felt that I was acting very much like a colicky horse. On to the internet for human symptoms of colic and she discovered that there is a product called "Beano" that is designed to control human colic. I have been taking three tablets of Beano prior to each meal and have not had an attack since. I had an appointment with my oncologist today (October 1, 2008) and the oncologist readily admitted that many patients that have had chemotherapy have difficulty with digesting foods that are high in fibre or also known as roughage. This inability to digest the foods that are good for you such as vegetables and fruits causes a great deal of gas in the colon. This gas is trapped and is not able to escape through burping or passing gas. This is what causes the severe pain as the trapped gas expands the colon. Golly, both my wife and I really wished that our oncologist had told us about this potential side effect of chemotherapy. The oncologist knew about the Beano having recommended it for other patients. So this post is for those of you with cancer and are in or have completed your chemotherapy and who are having issues with severe pain after eating. Dang it, the oncologist could have saved me a from a great deal of pain and as well as discomfort caused by the Demerol injection if he had just thought about it. I hope that this information helps some of you avoid what I just recently went through.:mad: wolfman54[/QUOTE]

lyrrah 02-20-2010 03:39 PM

re: Chemotherapy and digestion - What the Doctors didn't tell me
 
[QUOTE=lyrrah;4189412][/QUOTE]
my five year old grandson has lymphoblastic lymphoma and has finished his invasive chemo and is now on oral chemo for next 12 months. he is having problems digesting food. he wakes up round 3am and vomits his fever fluctuates and he goes into hospital for monitoring. he''ll throw up bile 2 or 3 times and then he gets released. his tummy is sore and swollen and he is in pain about 830 he throws up again and it is all his undigested food - no fluid. after that he feels better and will lay down and sleep. is this a common side effect of chemo?

summerluvr 11-26-2010 09:55 PM

re: Chemotherapy and digestion - What the Doctors didn't tell me
 
depends on what chemo? But stomach problems and vomiting is common side effect, but there are treatmets for it.. talk to his doctor!

There are different stomach meds... Kytril prevents nausea, and also dom peridone helps nausea by pushing food through the stomach faster. a dose of steroids really helped my nausea. I had severe nausea from the high dose chemo I had with my stem cell transplant.

My worst problem was severe constipation from one of my chemos. They kept telling me to eat more fibre and this only made it worse (didn't have a BM for nearly two weeks). So they told me to take Lactulose (a strong laxative). I had the most severe cramps, and after it was done I developed a swollen abdomen from built up gas that was so painful I could not straighten up. My mom eventually forced me to eat something after a few days of bad pain to make it move but I had zero apetite for food. I was about ready to go the ER for pain killers.


All times are GMT -7. The time now is 04:29 AM.